New Jersey, 2003

Strong Wind in New Jersey, February 12, 2003

February 12, 2003 · NWS PHI · 16 events in 16 counties and zones

A strong cold front moved through New Jersey during the morning of the 12th. Gusty west winds accompanied the cold frontal passage (as did some showers with briefly heavy snow in the northern part of the state) and continued for several hours into the first half of the afternoon.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front moved through New Jersey during the morning of the 12th. Gusty west winds accompanied the cold frontal passage (as did some showers with briefly heavy snow in the northern part of the state) and continued for several hours into the first half of the afternoon. Peak wind gusts averaged around 45 mph inland and up to around 55 mph along the shore. The gusty winds caused blowing and drifting snow, especially on roadways with western exposure. The worst reported problems were on New Jersey State Route 49 in Pennsville (Salem County) and U.S. Route 206 in Somerset County. In Matawan, about 500 persons lost power for about five hours after a pine tree was knocked down. Peak wind gusts included 57 mph in Sandy Hook (Monmouth County), 55 mph in Barnegat (Ocean County), 50 mph in Lawrenceville (Mercer County), 48 mph at the Atlantic City International Airport and Cape May Harbor (Cape May County) and 44 mph in Lumberton (Burlington County) and Millville (Cumberland County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 12, 4:26 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 12, 4:26 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
426 AM EST WED FEB 12 2003

COLD FRONT NOW POSITIONED ACROSS WESTERN PA SLATED TO TRACK THROUGH
THE CWA THIS MORNING. AS ALREADY HIGHLIGHTED...WINDS WILL BE MORE OF
A FACTOR COMPARED TO THE SNOW SHOWERS THE FRONT WILL PRODUCE. WITH
H8 WINDS 50 KT OR GREATER...ABSOLUTE VALUE 6 HOUR SURFACE PRESSURE
CHANGE COUPLETS PROGGED TO BE GREATER THAN 20 MB...FAVORABLE LAPSE
RATES...AND MODERATE NVA...WILL ISSUE A WIND ADVISORY THIS MORNING.
ALL THE ABOVE DIMINISH BY MID AFTERNOON...ALTHOUGH IT WILL REMAIN
WINDY. THANKS OKX...BGM...CTP...LWX...AKQ.

QUIET THROUGHOUT MOST OF THE CWA AFTER THIS MORNING/S WIND EVENT
UNTIL THE WEEKEND. THE EXCEPTION WILL BE THE EXTREME NORTHERN ZONES
AS CYCLONIC FLOW ADVECTS POSSIBLE SNOW FLURRIES ACROSS THE AREA.

THE GFS IS REMAINING FAIRLY CONSISTENT WITH EJECTING ENERGY OUT OF
THE NOW CLOSED CALIFORNIA LOW. THIS ENERGY IS PROGGED TO AFFECT THE
CWA AS EARLY AS FRIDAY. AS THE MAIN H5 LOW OPENS UP AND TRACKS TO
THE EAST...SURFACE DEVELOPMENT IS EXPECTED ACROSS THE SOUTHERN TIER
OF STATES. BY 00Z MON...THE GFS SHIFTS THE SURFACE LOW OVER CAPE
HATTERAS. BECAUSE OF THE CONSISTENCY THUS FAR WILL LEAVE THE
EXTENDED AS IS...INCLUDING THE THREAT OF FREEZING RAIN DUE TO
SOUNDINGS/TOP DOWN METHOD. ONE CONCERN AT THE MOMENT IS TIMING AS
MODELS HAVE A QUICK BIAS WITH OPENING CLOSED SYSTEMS AND BREAKING
DOWN BLOCKING PATTERNS.

GALES ARE UP ON THE MARINE EVERYWHERE.

THE NPW WILL BE OUT AROUND 500 AM.

FCSTID =   29
MPO   21   5  19   3 /  30  20  20  10
ABE   25  10  24   8 /  20  20  20  10
RDG   26  12  25  10 /  20  10  10  10
PHL   32  16  31  15 /  20  10  10  10
12N   23   6  22   4 /  30  20  20  10
SMQ   28  12  27  11 /  20  10  10  10
TTN   30  16  29  15 /  20  10  10  10
MIV   32  11  31  10 /  20  10  10  10
ACY   32  15  31  14 /  20  10  10  10
ILG   31  15  30  14 /  20  10  10  10
DOV   35  15  34  14 /  20  10  10  10
GED   37  17  36  16 /  20  10  10  10
ESN   36  18  35  17 /  20  10  10  10

.PHI...
DE...WIND ADVISORY THROUGH EARLY AFTERNOON FOR ZONES DEZ001>004.
MD...WIND ADVISORY THROUGH EARLY AFTERNOON FOR ZONES MDZ008...
     MDZ012...MDZ015...MDZ019>020.
NJ...WIND ADVISORY THROUGH EARLY AFTERNOON FOR ZONES NJZ001...
     NJZ007>010...NJZ012>026...NJZ027.
PA...WIND ADVISORY THROUGH EARLY AFTERNOON ZONES PAZ054>055...
     PAZ060>062...PAZ067>071.
MARINE...GALES FOR TODAY ZONES ANZ450>455...ANZ430...ANZ431.

KRUZDLO
Hazardous weather outlook, Feb 12, 5:16 AM EST, 1 hour 44 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
516 AM EST WED FEB 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A WIND ADVISORY IS IN EFFECT THROUGH EARLY AFTERNOON. WEST WINDS OF
20 TO 30 MPH WITH GUSTS TO AROUND 45 MPH CAN BE EXPECTED. PLEASE
REFER TO KPHI WWUS71 PHLNPWPHI FOR MORE DETAILS. A GALE WARNING IS
ALSO IN EFFECT FOR THE COASTS OF NEW JERSEY AND DELAWARE AS WELL AS
DELAWARE BAY. FOR MORE INFORMATION...PLEASE REFER TO KPHI FZUS51
PHLCWFPHL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SIGNIFICANT MIXED PRECIPITATION EVENT COULD OCCUR LATE FRIDAY INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 strong wind. Local standard time, as filed.

Strong Wind, Camden

When
February 12, 7:00 AM EST to 3:00 PM EST
Where
Camden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Strong Wind, Gloucester

When
February 12, 7:00 AM EST to 3:00 PM EST
Where
Gloucester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Strong Wind, Mercer

When
February 12, 7:00 AM EST to 3:00 PM EST
Where
Mercer forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Strong Wind, Northwestern Burlington

When
February 12, 7:00 AM EST to 3:00 PM EST
Where
Northwestern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Salem

When
February 12, 7:00 AM EST to 3:00 PM EST
Where
Salem forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Strong Wind, Middlesex

When
February 12, 8:00 AM EST to 3:00 PM EST
Where
Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Strong Wind, Cumberland

When
February 12, 9:00 AM EST to 3:00 PM EST
Where
Cumberland forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Strong Wind, Eastern Atlantic

When
February 12, 9:00 AM EST to 3:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Eastern Cape May

When
February 12, 9:00 AM EST to 3:00 PM EST
Where
Eastern Cape May forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Eastern Monmouth

When
February 12, 9:00 AM EST to 3:00 PM EST
Where
Eastern Monmouth forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ocean

When
February 12, 9:00 AM EST to 3:00 PM EST
Where
Eastern Ocean forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Southeastern Burlington

When
February 12, 9:00 AM EST to 3:00 PM EST
Where
Southeastern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Western Atlantic

When
February 12, 9:00 AM EST to 3:00 PM EST
Where
Western Atlantic forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Western Cape May

When
February 12, 9:00 AM EST to 3:00 PM EST
Where
Western Cape May forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Western Monmouth

When
February 12, 9:00 AM EST to 3:00 PM EST
Where
Western Monmouth forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Western Ocean

When
February 12, 9:00 AM EST to 3:00 PM EST
Where
Western Ocean forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347533, 5347539, 5347540, 5347542, 5347543, 5347541, 5347534, 5347535, 5347536, 5347537, 5347538, 5347544, 5347545, 5347546, 5347547, 5347548.